Vermont, 2023

Hail and Damaging Winds in Vermont, July 4, 2023

July 4, 2023 · NWS BTV · 8 events in 5 counties and zones

A mid atmospheric disturbance moved over a unstable airmass across northern Vermont during the afternoon hours of July 4th. Scattered thunderstorms rotated north to southeast across the region, some of them providing localized damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid atmospheric disturbance moved over a unstable airmass across northern Vermont during the afternoon hours of July 4th. Scattered thunderstorms rotated north to southeast across the region, some of them providing localized damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 4, 12:41 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 4, 12:41 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
141 PM EDT Tue Jul 4 2023

.SYNOPSIS...
Seasonably warm and humid conditions will continue for
Independence Day with chances of showers and a few thunderstorms
under the influence of an upper level trough. Localized heavy
rainfall and dangerous lightning will be primary hazards with
thunderstorms. After the holiday, temperatures will trend hot
for Wednesday and Thursday while conditions remain humid,
resulting in heat stress concerns. More showers and
thunderstorms are expected for Friday into the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 141 PM EDT Tuesday...Showers and isolated thunderstorms
continue to develop, dissipate, and redevelop across the region,
mainly from the Adirondacks eastward with lake breezes keeping
precipitation mainly away from the Champlain Valley. Convective
activity has been ever so slightly shifting southward and will
continue to do so this afternoon with the primary focus being
along and south of Route 2 in VT, and a secondary focus over the
Adirondacks though much more isolated. Upstream vigorous
thunderstorms continue over Montreal and with a slow drift south
could affect border towns later this afternoon, but we expect
the intensity to diminish as it does so. Otherwise, it's a very
warm and humid day with temps warming above previous forecast
highs into the mid/upper 80s and dewpoints holding in the
mid/upper 60s.

For tonight, shower activity will wane with the loss of surface
heating and instability. Fog will quickly replace the showers
after sunset where rain occurred and will be locally very dense
in the river valleys, especially across VT. No big airmass
change, so conditions will continue to be oppressive with
overnight lows only in the 60s and dewpoints just a degree or
two below.

Can't rule out a few showers and thunderstorms over terrain as
temperatures trend warmer Wednesday. Temperatures and humidity
will combine to produce heat indices in the low to mid 90s
warranting an increase in concerns for heat illness to those
unprepared. Expect to need additional hydration especially if
you'll be outdoors.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
As of 322 AM EDT Tuesday...Deep layer ridging will be overhead
Wednesday night into Thursday morning. However, surface dewpoints
will remain in the mid 60s for most locations, and with a light
south wind beginning to develop. So a warm start is expected
Thursday morning. The heat is only expected to crank up further
during the day as the ridge amplifies to our east, and continues to
drive warm, moist air into the region. 925hPa temperatures will be
around 24 or 25 C. Upper 80s in eastern Vermont and the Adirondacks,
and low to mid 90s in the broader valleys, along with continued
humid, but not oppressive, dewpoints in the low to mid 60s will
result in heat indices around 92 to 96 in our warmer locations. Heat
advisories may be necessary. We have some "low- hanging fruit" on the
record books, with several climate sites within 1 to 4 degrees of
their daily record highs in the low to mid 90s.

During the afternoon, only isolated showers and thunderstorms are
expected. Warm, dry subsidence aloft will likely cap convection.
Even when the cap breaks mid-afternoon, even the regional models are
not enthusiastic about vertical motions until sunset, and as we lose
the best diurnally driven instability. There will be a light
southerly breeze, but probably not persistent enough to offer much
relief. Best chances for rain on Thursday will probably be between 5
PM and midnight at 20-30%, mainly for higher terrain areas.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 322 AM EDT Tuesday...A prefrontal trough will approach the
region Thursday night into Friday morning. So we should have some
showers on the scope, with elevated convection developing from a
modest 20 to 30 knot LLJ and an approaching right entrance region of
a weak 70-80 knot 250 jet extending from the Great Lakes up into
Canada to allow efficient moisture transport. The increasing clouds
and humidity will probably keep low temperatures in the 60s across
the region, with typical warm spots like BTV failing to fall below
70.

By Friday midday, a surface low will track well north of Montreal,
and frontal forcing really begins to stretch itself out as the low
pulls far away from Vermont and northern New York. In combination
with the prefrontal trough, this will help to limit instability and
convergence across the region. However, if there are breaks of
partial sunlight, there could be some small scale organization of
storms amidst about 30 knots of 0-6 km shear ahead of the front. The
best potential appears to be far eastern Vermont into New Hampshire
and western Maine where 7 to 8 C mid-level lapse rates also are
forecast to reside, but will continue to monitor if the system slows
down. More abundant clouds should hold temperatures in the mid 80s
west, and some upper 80s east.

Once that front clears the area on Saturday, our weather turns a bit
cooler. Although still on the warm side, it looks like we avoid
overly hot conditions. While guidance is in decent agreement
temperaturewise, the outlook for precipitation shows active weather,
but to varying degrees. Trying to parse things out, this is the
general appearance of how things are laid out. Saturday, a thin
plume of Gulf moisture will traverse along the frontal boundary,
creating a sharp density boundary across New England as a subtle
shortwave tracks up the St. Lawrence Valley. This will help to spark
some activity. The best chances will be south and east, perhaps
including Vermont in that strip of greater dewpoint contrast with
forcing from the shortwave. Sunday, models are in disagreement on
the exact features overhead, but almost all depict some kind of
shower activity. Then by next Monday and next Tuesday, a deep upper
low will move towards the Hudson Bay in Canada, and help pinwheel
embedded features our direction in broad cyclonic flow, but at least
keep us a bit cooler. We'll have to see if an particular system
lines up to produce stronger low-level confluence along the
periphery of high latitude blocking for any heavy rainers early next
week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...VFR conditions will generally prevail
through the remainder of the daylight hours with scattered
showers and thunderstorms diminishing towards sunset. Brief
MVFR/IFR is likely if any storms move directly over a terminal,
and will handle with amendments. After 00Z, expect areas of fog
to develop again for the overnight, with high confidence at KSLK
and KMPV. Have mention of VCFG elsewhere where confidence is
lower, though if any terminal gets rain this afternoon, the
probability of fog will increase. Wednesday will be a rinse and
repeat of today though with less areal coverage of convection,
and mainly VFR again. Winds will be light northerly less than
8kts this afternoon, near calm overnight, then WNW less than
8kts tomorrow.

Outlook...

Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. Likely SHRA, Slight chance TSRA.
Friday Night: Mainly VFR, with local IFR possible. Chance SHRA,
Slight chance TSRA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Saturday Night: VFR. Slight chance SHRA.
Sunday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight
chance TSRA.

&&

.HYDROLOGY...
WPC continues to have the region under Marginal Risk for
excessive rainfall. Given the moist air currently being
transported to the region, the threat of heavier rainfall
continues to exist in any deeper convection that develops. With
the extremely wet antecedent conditions, as well as recent
flooding that has occurred, there continues to be a threat of
more localized flooding.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Boyd
NEAR TERM...Boyd/Lahiff
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Lahiff
HYDROLOGY...Kremer
Hazardous weather outlook, Jul 4, 3:23 AM EST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
423 AM EDT Tue Jul 4 2023

NYZ026>031-034-035-087-VTZ001>011-016>021-050830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
423 AM EDT Tue Jul 4 2023

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low. Isolated to
scattered thunderstorms are again expected today with a rare cell
possibly becoming strong in the 2-6PM time frame. Those outdoors for
Independence Day festivities will want to have a plan in case of
lighting.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 4, 1:30 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Burlington VT
230 PM EDT Tue Jul 4 2023

VTZ003-007-008-041900-
Caledonia VT-Washington VT-Orleans VT-
230 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of west central
Caledonia, southern Orleans and northeastern Washington Counties
through 300 PM EDT...

At 229 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hardwick. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Walden, Hardwick, Stannard, Greensboro Bend, Greensboro, Wheelock,
Danville, East Greensboro, North Walden, South Walden, East Hardwick,
and Hardwick Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4453 7238 4459 7229 4453 7208 4442 7222
TIME...MOT...LOC 1829Z 308DEG 2KT 4452 7230

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kutikoff

The radar

The Burlington radar (KCXX), 68 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Caledonia

When
July 4, 1:53 PM EST
Where
Caledonia County, 0.49 mi W of East Hardwick
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.520, -72.310

Multiple trees downed by thunderstorm winds in East Hardwick, including Route 16 and Cedar street.

Hail, Grand Isle

When
July 4, 3:30 PM EST
Where
Grand Isle County, 0.69 mi N of Alburg
Measured
1 in hail
Reported by
Public
Coordinates
44.980, -73.300

Thunderstorm Wind, Grand Isle

When
July 4, 4:05 PM EST
Where
Grand Isle County, 1.47 mi NNE of Keeler Bay
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
44.690, -73.290

Multiple trees reported down on East Shore Road and Park.

Hail, Lamoille

When
July 4, 4:50 PM EST
Where
Lamoille County, 1.2 mi SW of Cadys Falls
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.560, -72.600

Dime to quarter size hail reported.

Hail, Lamoille

When
July 4, 4:50 PM EST
Where
Lamoille County, 1.2 mi SW of Cadys Falls
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.560, -72.600

Dime to quarter size hail reported.

Thunderstorm Wind, Caledonia

When
July 4, 5:09 PM EST
Where
Caledonia County, 0.85 mi SW of East Hardwick
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
44.510, -72.310

Additional trees downed by thunderstorm winds from a second round of thunderstorms.

Thunderstorm Wind, Orange

When
July 4, 5:12 PM EST
Where
Orange County, 0.85 mi NE of Fairlee
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.910, -72.140

Several trees downed by thunderstorm winds.

Thunderstorm Wind, Windsor

When
July 4, 7:15 PM EST
Where
Windsor County, 0.85 mi SW of Hartland Four Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
43.540, -72.440

Trees and branches on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125513, 1125508, 1125515, 1125509, 1125510, 1125517, 1125521, 1125525.